low cd4 on peg interferon
Oct 19, 2008
HIV undetect. on Atripla and Ziagen. Started pegysis/ribavarin six and a half wks ago, after 1 mo. at 190 pegasys and 1000mg ribavarin... dr. cut interferon in half and ribavarin to 600. I'm genotype 2, but had a high baseline load (6.75 million) The quant. HCV test was only 1025 after 4th week (That's a real good RVR isn't it?).... but cd4 count is 100 after 6th wk, following steady decline from baseline 202 ...other blood tests are Ok ... Now Dr.(heptologist) suddenly told me to stop treatment at once. I told him all the other blood draws were taken 7 days after peg interferon injection except last one which was drawn the day after peg interfer. injection and told him I didn't come this far to quit so I demanded to keep the ribavarin level the same and take my regular blood draw in a few days to see where I really am now. He agreed w/ that. I'm taking Bactrim and actually am starting to feel better (for the first time since the treatment began) I'm asymptomatic for everything. Options??? Can I cut peg. interfer a bit further if the cd4 doesn't rise? Can I take a wk off peg interfer. and resume if cd4 goes up? or stabilizes? Can't he give me a growth hormone or something to stimulate cd4 count production. If I want to continue the treatment despite low cd4 can i do that in a hosp? I've been an anomalous patient from the begining (series of transfusions following helicopter crash -only survivor out of 22- in spring of 1983.... only diagnosed in march, 2007 after diagnoses of very late stage 4 non-Hodgkins lympohoma... which miraculously cleared to total remission following a sort of customized american/european chemtherapy w/ monoclonal antibodies. I had very slightly elevated ast asgt and other liver panels(which are normal now) i had been taking milk thistle (unwittingly as to its liver protective properties)for last 10 years ... liver biopsy revealed minimal damage stage 1 no fibrosis or cir. HIV dr. has no recommendation either way. I know the German and other Europeans are cutting back on the whole treatment length for Gen.2 RVRs to 18 wks. Does stopping the treatment somehow cause the HCV to mutate to more aggressive form or harder to treat down the line? Could i even have a good prognosis for SVR id I do quit at this point? I want to get rid of the HCV once and for all ... I'm the king of adherence to all medication directions. Thank you for your kind consideration!
Response from Dr. McGovern
You appear to have a complicated history. I also cannot tell exactly why your doctors cut back on your dosing. You will want to get their feedback. However, I will tell you how I manage some of my patients and perhaps you can discuss your management further with your physicians.
1. I would be surprised if you are on Atripla and Ziagen together. Atripla is usually given by itself. This is one of my favorite regimens when treating HIV infection, since there are no obvious drug interactions of concern. 2. There is some conflicting data on whether Ziagen may interfere with treatment outcomes for HCV. 3. I always tell my patients to EXPECT their CD4 cell count to drop on interferon. This always occurs since interferon causes leukopenia (low white cell counts). However, I do watch the CD4 percentage, which usually stays the same or increases. Check you CD4 percentage with your doctor and you will probably be reassured. 4. I don't usually cut back on pegylated interferon or ribavirin dosing (should be 400 twice daily in your case with genotype 2 infection) until the patient has attained no detectable virus. Then sometimes I might cut back for side effects. HOwever, I don't usually cut back for blood counts since growth factors work so well. I don't know if this is an insurance issue or not...but I would be using those. 5. The appropriate amount of treatment duration is still unclear for patients with HIV/HCV. I would favor treating you for 36 weeks after you completely cleared virus. This probably happened in the second month of treatment. You need to verify this with a HCV RNA.
Hope this is helpful and best regards for a successful outcome.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.